Hi everyone! I'm new to this board. Recently rediagnosed with Bipolar 2. (Diagnosed in my teens but blew it off until now, in my late 20s.)
I'm trying to do all I can to get better and back to "normal" life. I am currently on Depakote as my mood stabilizer - but 3 weeks into being on it, my hair is starting to fall out and my stomach is still a mess. I have had ulcers in the past and I'm taking Prilosec every day to keep my stomach at bay.
Has anyone had experience with Lithium as opposed to Depakote? I'm seeing my doctor tomorrow, but hoped to get some outside opinions.
I have tried Lamictal as well, but the rash started - so off of that I went! Thanks!
I have been on Lithium for some time now. It works good for me, but it's not enough. My doctor also started me on Depakote, but it made me very sick. I have been on and off so many medicines it's not even funny. I've been doing this for years. It seems like when I find something that works, it will stop working quickly. I was still in the process of finding the right combination of meds that will work for me, and my doctor dropped a bomb on me and told me she was moving across the country, so now I get to see a new doctor this month. It's very frustrating. Every med is a trial and error process and can take years to get straightened out. Hang in there.
14 years of lithium use gave me a permanent kidney disability: diabetes insipidus. My kidneys now function at only 30% capacity. Depakote gave me weight gain to 300 lb and I got sugar diabetes (diabetes mellitus). I have since lost 41 lb and now the diabetes is gone. Lamictal gave me the deadly rash, so I went off it. Lithium is very difficult to monitor and you must have blood tests frequently, because the toxic level is very easy to reach. I tried Trileptal to replace Lamictal for a time, but it's very expensive. I take only 100 mg of Seroquel nightly and 100 mg Trazadone to help me sleep. Since I have an ongoing skin rash I take a couple of Benadryl each night to also help me sleep. Seroquel will increase your appetite and can make you lethargic and depressed. Once I went a whole winter depressed, thinking I had SAD, when actually I was taking too much Seroquel. Almost any psychotropic/psychiatric drug you take will increase your appetite and contribute to weight gain. This gets very serious, because eventually you might get sugar diabetes. Be careful with everything and read up on the internet all you can. Remember, doctors want to turn you into a zombie because it lessens the chance that you might commit suicide. Most don't really care how you function, so they overmedicate you. Too much medicine of any kind can make you lethargic and depressed. I would suggest getting off Depakote as soon as you can. My exercise routine consists of a fast walk 1 hr daily, 6 days a week. I completely change my diet to fish, chicken, and fresh vegetables. I don't even have a loaf of bread in the house. Nonfat milk. Diet drinks if I take any at all. I do use caffeine to counteract any tiredness or lethargy I might get from my meds. It helps in my daily walks.
Thanks for sharing your experience, Leasy!
I agree that it's tough enough to find medications, let alone a doctor that fits your needs! I'm currently very frustrated with my medication management RN - I don't feel like she 'cares.' I love my therapist and her office is looking for a prescriber, so hopefully I'll have someone there. I hope you find a good doctor soon.